Warning: I’m Talking About Poop

I’m not going to lie, I’m scared. Again. Still. I don’t know my body anymore and I don’t know what’s around any corner. The thing I try not to talk about is: every single time I have collapsed on the first day of my period, it was triggered by a morning bowel movement. Also, I have come close to passing out and had the paramedics called twice from bowel pressure/ cramping without having my period. See why I don’t like writing about this and now you don’t like reading about it?

So, for months I have had these little bouts of tight chest and heart palpitations. They come on very quickly, very strongly ~ making me gasp for breath ~ and then leave just as quickly. I finally figured out they were triggered somehow by my bowels. Within minutes after a breathing/heart episode, I will have “movement” of some sort down below ~ maybe even just a gurgle ~ that wasn’t even perceptible when my lungs tightened and my heart pitter-patted. I assumed it was some sort of vasovagal reaction and have been ignoring it.

Well, this past week, I have had an uptick in IBS issues. I don’t know why; I’ve changed nothing with my diet or supplements. With the increased gut distress, has come much more prolonged chest symptoms. This morning, I spent hours with my heart skipping and racing and, once again, such a tight chest that I was spooked. I ate salt, drank water, lay on the ground with my feet up, did breathing exercises, canceled my sleep doctor appointment and kept the phone close. I knew my chest would release once my bowel calmed down, but it didn’t help my fear of the future. IBS is not one of the related ME/CFS conditions that I worry about. I worry about the fibromyalgia and chemical sensitivity (especially since the codeine reaction). But, if things don’t calm down, it’ll now be my prime focus. I don’t want to be on beta blockers or any other drugs to “manage” arrhythmias or blood pressure drops.

Lastly, for a week or two, I’ve been dizzy. This is a new symptom, too. The rooms spins when I move my head and when I just move my eyes all the way to the right or left. Again, if it gets any worse, it will be the number one most debilitating symptom. All of these (drug reactions, food reactions, IBS, dizziness) could make life much more difficult than it already is. I feel like I’m standing on a precipice on one foot… with my arms tied behind my back… in gale-force winds… eyes blindfolded, so I can’t see what new evil is coming at me or from where…

Not sure what I’m grateful for today. When I find it, I’ll let you know.

February 1st Addendum:

I think things are better today. I ate like a baby yesterday (apple sauce, cooked carrots, squash etc.), avoided supplements and I hope things will resolve themselves. Maybe it was just magnesium. I’ve been taking 500mg of mag oxide wondering why it wasn’t giving me any gastrointestinal issues… Maybe it just caught up with me after a few months. My doctor’s only two suggestions were anti-spasmodics for the bowel (uh, no) and a tilt-table test to address POTS. Let me repeat: I will do EVERYTHING POSSIBLE to avoid taking a test that induces scary symptoms that I try to avoid every day of my life just so a doctor can confirm that I get dizzy and sometimes my blood pressure and pulse bottom out. I already know that; I don’t need a test. Unless I have to do it for disability. But I haven’t got the nerve/energy up to tackle that yet.

Advertisements

Codeine Allergy?

I am going to tell the story of what happened to me yesterday so that maybe someone out there won’t feel like they are alone or crazy or dying. I searched the internet on my phone for hours and couldn’t find anything similar to my experience. Doctors don’t believe this sort of sensitivity exists ~ even my doctor who knows me well has looked at me incredulously when I describe how a painkiller affects me. But I would have NEVER guessed that my body has become as sensitive as it has. I knew I could feel the effects of very low doses of drugs, but this takes it to a new scary level.

A few days ago, my headache came back and I took 500mg of acetaminophen. It didn’t really touch it. Yesterday, my headache was bad, but also my neck was in pain. It wasn’t terrible ~ I could have powered through it by just going to bed early ~ but I thought, I haven’t taken painkillers in ages ~ since Christmas, really ~ so a Solpadeine will be quite effective and probably won’t give me a bounceback headache. Solpadeine is 500mg acetaminophen and 8mg codeine. They are like Tylenol 3s, except Tylenol 3s have 30mg of codeine. They are over the counter in Ireland and I’ve taken them on and off my whole life. The dosage on the box is two tabs dissolved in water. I took one. A little while later, I was hit by a freight train. I am not exaggerating. I’ve never taken oxycodone, but it felt like I imagine that must feel. I was high, which was odd because it has never happened with Solpadeine before, but that’s fine. The bad part was my lungs immediately closed up. I was fine one second and I was having a VERY hard time breathing the next. It’s not like you are out of breath or in pain or wheezy or anything, you simply have to work very hard at inflating your lungs and it is terrifying ~ I’m surprised I didn’t go to the ER, but the ER can do two things: give you different drugs to counteract / help the reaction and give you oxygen. I wasn’t going to take any other drug. This happened from ONE SINGLE OTC SOLPADEINE! So, who knows what else my body will react to. I wouldn’t have minded the oxygen, but not enough to spend that kind of money while sitting in a building of flu. I knew, if it got worse, I’d have to go no matter what, but I decided to monitor it.

During my research, I discovered a few things: for pain, people are regularly prescribed up to 120mg codeine. Addicts that use codeine can take three times that amount. I realise I am a small person with a sensitive system and I’m not an addict, but 8mg? Really? If I’d had ANY idea this reaction was possible, I would have dealt with the pain. This wasn’t a little respiratory depression, this was serious. I also learned that the vast majority of patient-described “allergies” to opioids are reactions to the histamine released by the drug and not an actual life-threatening allergy. Why didn’t I know that codeine releases more histamine than other opioids? I don’t know. I should have. It probably would have stopped me from ever taking it again since I try to avoid histamine release in my body if at all possible.

The scary part in the literature is that they describe the non-allergic histamine-produced reaction as itching, flushing, hives etc. and they describe the true-allergy IgE-mediated reaction as “bronchospasm or respiratory distress, laryngeal edema, hypotension, and even acute vascular collapse.” ~ which can be life-threatening. So, that made me nervous since I was only experiencing respiratory distress (a more serious side effect) and a stuffy nose. But, honestly, I could see the ER doctors’ faces when I say, “I can’t breathe from 8mg of codeine and I’m afraid of dying.” Well, you can’t say the latter because you sound like a melodramatic, histrionic lady (who also happens to have that crazy made-up illness Chronic Fatigue Syndrome), but you can’t even tell them you are reacting to such a low dose of something because they’ll scoff and think you’re exaggerating.

So, I stayed put. I didn’t take an antihistamine because I didn’t want to depress my CNS any more and I didn’t take my inhaler because I have no idea if it would help and I didn’t want to get all shaky from the albuterol. I didn’t even take my supplements. I just drank water and waited. About 5 or 6 hours later, it started to ease up and, once my lungs opened again, it underscored just how tight they had been. It was like someone took the pillow off my face and loosened the very tight straps around my rib cage.

Now I wonder: was it a true allergy or a histamine reaction? It matters for the future. It matters if I’m ever in the hospital in dire need of painkillers. No NSAIDS and no morphine derivatives. And please no histamine-releasing anesthesia. What a nightmare.

To top it off, I had drenching, awful night sweats in my sleep afterwards. It was the first time since December 10th, which had been the first time in months before that. This morning, my chest is still tight ~ not quite back to normal yet. My eyes and fingers are swollen. I’m shaking like a leaf. It’s not normal and it’s so frustrating. It makes me nervous to try any drug ever again. Can’t take anything, can’t eat anything, can’t be in the sun, can’t be in the cold, can’t be around smoke, can’t be around noise… What’s next? Get rid of dogs, smells, colours, electricity? This is no way to live. Give me the puking reactions or the drowsiness or the rash or anything besides not being able to breathe. It’s the scariest feeling in the world and to all of you out there suffering lung disorders of one kind or another, I send my sympathy and compassion your way. Remember: As long as you are breathing, there is more right with you than wrong with you.